Alert archive / Colorado / Tornado Warnings in 2024

Tornado Warning 26, NWS Goodland, KS

August 11, 2024Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Aug 11, 2024, 4:43 PM MDT for Yuma County, Colorado. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2024, 4:43 PM MDT (22:43 UTC)
Expired
Aug 11, 2024, 5:15 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Yuma County, CO

The radar

The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:51 PM MDTHAIL 2.52 Ese Vernon, CO
Aug 11, 4:58 PM MDTTORNADO3 Ssw Beecher Island, COPossible tornado seen from far western Cheyenne County KS. Ground disturbance was reported.
Aug 11, 5:10 PM MDTTSTM WND GST 707 Sse Beecher Island, COoccurred with 3 inch hail. two windows broken.
Aug 11, 5:10 PM MDTHAIL 1.75Beecher Island, COwas found hours after the storm had moved through. estimated time of report from radar.
Aug 11, 5:10 PM MDTHAIL 37 Sse Beecher Island, COoccurred with 70 MPH wind gusts. hail is an inch deep.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:41 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WFUS53 KGLD 112243
TORGLD
COC125-112315-
/O.NEW.KGLD.TO.W.0026.240811T2243Z-240811T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
443 PM MDT Sun Aug 11 2024

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southeastern Yuma County in northeastern Colorado...

* Until 515 PM MDT.

* At 443 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles south of Wray, moving southeast at 40 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Yuma County, including the following locations...
  Beecher Island.

This includes Highway 385 between mile markers 227 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3990 10205 3962 10205 3965 10212 3995 10232
      3998 10226
TIME...MOT...LOC 2243Z 314DEG 34KT 3993 10226 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Alexander
3 follow-up statements
041 
WWUS53 KGLD 112251
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
451 PM MDT Sun Aug 11 2024

COC125-112315-
/O.CON.KGLD.TO.W.0026.000000T0000Z-240811T2315Z/
Yuma CO-
451 PM MDT Sun Aug 11 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EAST
CENTRAL YUMA COUNTY...

At 450 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles south of Wray, moving southeast at 35 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Beecher Island.

This includes Highway 385 between mile markers 229 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3987 10205 3962 10205 3990 10227 3994 10222
TIME...MOT...LOC 2250Z 316DEG 32KT 3988 10221 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Alexander
591 
WWUS53 KGLD 112301
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
501 PM MDT Sun Aug 11 2024

COC125-112315-
/O.CON.KGLD.TO.W.0026.000000T0000Z-240811T2315Z/
Yuma CO-
501 PM MDT Sun Aug 11 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EASTERN
YUMA COUNTY...

At 501 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles north of Bonny Reservoir, moving southeast at 40
mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
eastern Yuma County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3980 10205 3962 10205 3982 10221 3986 10214
TIME...MOT...LOC 2301Z 324DEG 37KT 3980 10213 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

Alexander
887 
WWUS53 KGLD 112314
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
514 PM MDT Sun Aug 11 2024

COC125-112324-
/O.EXP.KGLD.TO.W.0026.000000T0000Z-240811T2315Z/
Yuma CO-
514 PM MDT Sun Aug 11 2024

...THE TORNADO WARNING FOR EASTERN YUMA COUNTY WILL EXPIRE AT 515 PM
MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado...and northwestern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

Remember, a Severe Thunderstorm Warning still remains in effect for
Yuma unil 5:45 PM MT.

&&

LAT...LON 3980 10205 3962 10205 3982 10221 3986 10214
TIME...MOT...LOC 2314Z 314DEG 34KT 3972 10203 

$$

Alexander

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:07 PM MDT, 2 hours 36 minutes earlier. Its key messages:

  • Medium confidence for strong to severe thunderstorms this afternoon and evening. All hazards are possible including wind gusts up to 70 mph and up to 2" hail. There is low confidence for tornadoes this afternoon.
  • Low confidence for severe weather occurring Monday afternoon/evening over the west half of the forecast area.
  • High rainfall chances Monday night.
  • Rain chances continue through most of the week and temperatures gradually warm.
Area forecast discussion, Aug 11, 2:07 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
207 PM MDT Sun Aug 11 2024

.KEY MESSAGES...

- Medium confidence for strong to severe thunderstorms this
  afternoon and evening. All hazards are possible including wind
  gusts up to 70 mph and up to 2" hail. There is low confidence
  for tornadoes this afternoon.

- Low confidence for severe weather occurring Monday
  afternoon/evening over the west half of the forecast area.

- High rainfall chances Monday night.

- Rain chances continue through most of the week and
  temperatures gradually warm.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 204 PM MDT Sun Aug 11 2024

Latest upper air analysis shows the ridge over the Great Basin.  The
flow over the ridge is almost zonal.  Within the flow are small
scale short wave troughs.  The strongest of these troughs is over
Eastern Wyoming.  Satellite imagery shows cumulus clouds forming
ahead of this trough.  Further east a large area of stratus
continues to be in place over the Plains.

For the rest of today the current storm activity over Southeast
Wyoming will continue to progress east-southeastward.  As the storms
move southeast they will encounter higher instability and deep layer
shear.  As such, am expecting the storms to increase in intensity.
Models show a single supercell forming over far Northeast CO, moving
southeast along the dry line into the forecast area.  If this does
happen there may be a potential for a tornado to occur given the
source for surface vorticity along the boundary.  If this does
happen the supercell will be entering the forecast area during the
latter half of the afternoon.

This evening the supercell, assuming it does form, will continue to
track southeast along the corridor of instability along the dry
line.  The eastern border of the instability corridor may be the
west edge of the cloud cover.  The storm should weaken as surface
heating ends.  However the supercell can overcome the increasing
stability for a time, but should eventually end before late evening.
Later on storm activity should continue into KS with the upper level
short wave trough.  As the trough moves over the central part of the
forecast area it will begin to fill, which should cause storm
activity to wane. Am not anticipating any severe weather during the
latter half of the evening given the large dew point depressions
above the inversion.

Meanwhile another area of concern will be over Central CO where a
cluster of thunderstorms should move through from another upper
level short wave trough.  This activity will be much less organized
due to the upper level short wave trough being less intense.  As
this activity continues east it should weaken near the KS/CO border
where the instability ends.  Main threat with this activity will
likely be damaging wind gusts.

A cold front will move through behind the storm activity.

Later in the night the storm activity may increase in coverage as
the upper level short wave trough moves over the LLJ nose in Central
KS.

Toward sunrise fog will return to most of the forecast area.
Locations east of the CO border will generally be favored for
visibility of less than a half mile.

Monday will be warmer than today despite the cold front passage.
This is mainly due to no cloud cover.  The afternoon looks to be a
similar pattern to today; an upper level short wave trough
approaches from the west bringing storm activity with it.  Also like
today, instability will be best over Eastern CO, but mostly west of
the forecast area.  If strong to severe thunderstorms form west of
the forecast area, they may move into the forecast area then weaken
due to the more stable environment.

Monday night another strong upper level short wave trough moves over
the forecast area.  Models agree for the high rainfall chances.
However, am concerned the is based on plentiful moisture overhead
and the assumption an upper level short wave trough will move
through; which has happened in this pattern already. However the
ECMWF and GFS ensembles have high probability of atleast .1" and
atleast .5" of rainfall occurring. Currently there is no good reason
to not have high chances other than the concern that models are too
high with the rainfall chances.  Am thinking the rainfall activity
will end up being lower in coverage than what is currently being
forecast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 106 PM MDT Sun Aug 11 2024

The long-term will start off with a high pressure system in the
northern Texas/southern Oklahoma area extending a ridge over the
High Plains. In the Pacific Northwest, a trough will begin cutting
into the CONUS and will flatten out the ridge by the mid week,
leaving us under fairly zonal flow for a couple of days before the
ridge builds back in.

As the leading edge of the upper-level trough pushes over the
Rockies, a mid-level shortwave is expected to form and impact the
CWA. Current guidance is suggesting around Wednesday 3-6Z is when
the trough will force a cold front into the area. Around the same
time, the 850mb LLJ looks to kick up over the eastern half of the
CWA from the south-southwest at 40-50kts. The LLJ will bring in some
more moisture for the storms to work with and increase forcing.
Storms will generally be focused on the northern 2/3 of the CWA.
There is a Marginal outlook for severe weather along and west of KS
highway 27, where the best storm parameter will likely meet. Storms
will then decay and weaken farther to the east, but there is a
chance these storms will still be severe in nature as they move on
to the east. High temperatures will once again play a large role in
how likely severe weather will be. Maximum temperatures Tuesday look
to warm into the upper 80s in the southwestern CWA and upper 70s in
the northeastern CWA. The farther east the warm temperatures, the
farther east the severe weather.

Through Thursday or Friday, we look to be heavily influenced by the
upper-level trough, which will either provide northwesterly or zonal
flow during this time. This will allow for persistent, but low,
chances at precipitation and temperatures in the 80s and low 90s.
Around Friday, the trough moves off and the ridge builds back into
the region. This will lower precipitation chances even more and
increase temperatures over the weekend. Highs look to warm into the
upper 80s to mid 90s Friday onward. Overnight temperatures will cool
into the mid 50s to mid 60s throughout the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1146 AM MDT Sun Aug 11 2024

IFR to VFR conditions forecast for the TAFs. Main focus
continues to be timing the increasing ceiling height. Model data
is performing a bit better today with the ceiling trends
compared to yesterday, giving more confidence in the forecast.
Ceilings will be VFR by mid afternoon then below VFR ceiling
will return later tonight. Fog is also expected to occur again
tonight.

KGLD may have a thunderstorm move within the vicinity of the
site, so added a mention for the best timeframe for that to
occur. At this point am not anticipating winds over 50kts with
any storms that approach.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JTL
LONG TERM...
AVIATION...JTL
Hazardous weather outlook, Aug 11, 2:48 PM MDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
248 PM MDT Sun Aug 11 2024

KSZ003-004-015-016-029-041-042-NEZ081-122100-
Decatur-Norton-Sheridan-Graham-Gove-Greeley-Wichita-Red Willow-
248 PM MDT Sun Aug 11 2024 /348 PM CDT Sun Aug 11 2024/

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Visibility will likely fall to a half mile or less for most of the
Tri-State Area late tonight into Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Visibility will likely fall to a half mile or less for most of the
area for the first half of Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

COZ090>092-KSZ001-002-013-014-027-028-NEZ079-080-122100-
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Dundy-
Hitchcock-
248 PM MDT Sun Aug 11 2024 /348 PM CDT Sun Aug 11 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Visibility will likely fall to a half mile or less for most of the
Tri-State Area late tonight into Monday morning.

Strong to severe storms may move into the northwest part of the Tri-
State Area from 3 PM to 9 PM MDT. Damaging wind gusts up to 70 mph
and up to 2 inch hail are the main threats. There is low confidence a
tornado or two may develop during the afternoon hours. A Severe
Thunderstorm Watch has been issued for this threat.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Visibility will likely fall to a half mile or less for most of the
area for the first half of Monday morning.

There is a Marginal outlook for severe storms Monday and Tuesday
during the afternoon and evening hours. Locations generally along
and west of the eastern Colorado border could see storms that
produce 60 MPH winds and 1 inch diameter hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JTL

In the hours before

Local storm report, Aug 11, 4:27 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
427 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Gst     9 N Eckley              40.24N 102.51W
08/11/2024  E60 MPH          Yuma               CO   Storm Chaser

            estimated 50-60 MPH gusts at this location
            as storm moved through.

&&

JTL
Local storm report, Aug 11, 4:28 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
428 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Hail             6 N Eckley              40.20N 102.49W
08/11/2024  M0.88 Inch       Yuma               CO   Storm Chaser

            Road covered in nickel sized hail. Near
            intersection of CR T and 44.

&&

JTL
Local storm report, Aug 11, 4:34 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
434 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Tstm Wnd Gst     5 SE Eckley             40.06N 102.42W
08/11/2024  E54 MPH          Yuma               CO   Mesonet

            GPACO on Weather Link.

&&

JTL
Local storm report, Aug 11, 4:35 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
435 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             4 N Eckley              40.16N 102.49W
08/11/2024  E1.50 Inch       Yuma               CO   Storm Chaser

            reported near CR T and 41.

&&

JTL
Local storm report, Aug 11, 4:37 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
437 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Gst     1 SSE Eckley            40.10N 102.48W
08/11/2024  M50 MPH          Yuma               CO   Mesonet

            Precision Ag Office.

&&

JTL
Local storm report, Aug 11, 4:42 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
442 PM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Hail             5 N Vernon              40.01N 102.29W
08/11/2024  E1.75 Inch       Yuma               CO   Storm Chaser

            just north of CR 30 and EE intersection.

&&

JTL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:33 PM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma8 hr
Aug 11, 3:24 PM MDTSevere Thunderstorm WarningGLDYuma51 min
Aug 11, 4:09 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma66 min
Aug 11, 4:23 PM MDTTornado WarningGLDYuma22 min
Aug 11, 4:55 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma50 min

Nearby

Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.